Hypersensitivity vasculitis and systemic lupus erythematosus induced by anticonvulsants

V. E. Drory, A. D. Korczyn*

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

Abstract

Vasculitis can be a systemic manifestation of hypersensitivity to many drugs, among them anticonvulsants. The clinical manifestations include rash and renal, hepatic, and pulmonary involvement. Diagnosis is based upon clinical findings and a characteristic biopsy showing granulocytic and sometimes eosinophilic infiltrates around small blood vessels, especially venules. A severe form of hypersensitivity vasculitis, with extensive visceral involvement and poor prognosis, has been encountered very rarely following phenytoin and in isolated cases following carbamazepine and trimethadione administration. Drug-induced systemic lupus erythematosus is much more frequent, with distinct clinical and laboratory abnormalities. The syndrome was described following treatment with most anticonvulsants in clinical use-phenytoin, carbamazepine, ethosuximide, trimethadione, primidone, and valproate, but not phenobarbital or benzodiazepines. The early recognition of these syndromes as being related to drugs is important, because they usually remit upon withdrawal of the offending agent.

Original languageEnglish
Pages (from-to)19-29
Number of pages11
JournalClinical Neuropharmacology
Volume16
Issue number1
DOIs
StatePublished - 1993

Keywords

  • Adverse effects
  • Anticonvulsants
  • Hypersensitivity
  • Systemic lupus erythematosus
  • Vasculitis

Fingerprint

Dive into the research topics of 'Hypersensitivity vasculitis and systemic lupus erythematosus induced by anticonvulsants'. Together they form a unique fingerprint.

Cite this